Alert archive / Illinois / River Flood Warnings in 2020

River Flood Warning 39, NWS Quad Cities, IA

May 17, 2020Henry County, Illinois

NWS Quad Cities, IA issued this river flood warning at May 17, 2020, 2:45 PM CDT for Henry County, Illinois. It took effect at May 17, 2020, 9:04 PM CDT. It was in force for 68 min.

The area

The outline as issued.

The facts

Issued
May 17, 2020, 2:45 PM CDT (19:45 UTC)
In effect from
May 17, 2020, 9:04 PM CDT
Expired
May 17, 2020, 10:12 PM CDT
In force
68 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 38 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Green River (IL) near Geneseo (GENI2). The gauge peaked at 14.95 ft at May 17, 2020, 7:00 PM CDT.

actionminormoderate12141605/1705/1805/19
Action stage
14 ft
Minor stage
15 ft
Moderate stage
16.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05447500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

307 
WGUS43 KDVN 171945
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA/IL
245 PM CDT Sun May 17 2020

...The National Weather Service in Quad Cities has issued a Flood 
Warning for the following rivers in Illinois...

  Green River near Geneseo affecting Henry County


River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC073-180745-
/O.NEW.KDVN.FL.W.0039.200518T0336Z-200519T1800Z/
/GENI2.1.ER.200518T0336Z.200518T1200Z.200519T0000Z.NO/
245 PM CDT Sun May 17 2020

...Flood Warning in effect until Monday evening...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Green River near Geneseo.
* Until Monday evening.
* At  1:30 PM Sunday the stage was 14.1 feet and rising.
* Flood stage is 15.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast, Rise above flood stage this evening and continue rising 
  to 15.3 feet Monday morning. The river will fall below flood stage
  Monday evening.
* Impact, At  14.5 feet, Water affects some roads around south 
  Colona.

&&

LAT...LON 4149 9036 4150 8986 4146 8986 4146 9038


$$
2 follow-up statements
724 
WGUS83 KDVN 180124
FLSDVN


Flood Statement
National Weather Service Quad Cities IA/IL
824 PM CDT Sun May 17 2020


.Here is an update for Rock River flooding and the Green River.

River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC195-181724-
/O.EXT.KDVN.FL.W.0037.200519T1200Z-200521T1200Z/
/CMOI2.1.ER.200519T1200Z.200519T1800Z.200520T1800Z.UU/
824 PM CDT Sun May 17 2020

...Flood Warning now in effect until Wednesday...

The Flood Warning continues for
  The Rock River at Como.
* Until Wednesday.
* At  7:30 PM Sunday the stage was 11.5 feet and rising.
* Flood stage is 12.5 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast, Rise above flood stage Tuesday morning and continue 
  rising to 12.7 feet Tuesday. The river will fall below flood stage
  Wednesday.
* Impact, At  12.8 feet, Water begins to encroach into properties on 
  Regan Road northeast of Como.

&&

LAT...LON 4169 9002 4181 8975 4183 8963 4175 8963
      4163 8999


$$

ILC073-161-195-181724-
/O.EXT.KDVN.FL.W.0035.000000T0000Z-200525T1200Z/
/JOSI2.2.ER.200516T0126Z.200521T0000Z.200524T1800Z.NO/
824 PM CDT Sun May 17 2020

...Flood Warning now in effect until Sunday...

The Flood Warning continues for
  The Rock River near Joslin.
* Until Sunday.
* At  7:45 PM Sunday the stage was 13.7 feet and rising.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast, Rise to 15.6 feet Wednesday evening. Fall below flood 
  stage Sunday.
* Impact, At  15.0 feet, Water affects residences in the Thompson 
  addition.

&&

LAT...LON 4152 9032 4169 9002 4163 8999 4148 9027


$$

ILC073-161-181724-
/O.EXT.KDVN.FL.W.0036.000000T0000Z-200525T0900Z/
/MLII2.3.ER.200516T1519Z.200520T1800Z.200524T1500Z.NO/
824 PM CDT Sun May 17 2020

...Flood Warning now in effect until Sunday morning...

The Flood Warning continues for
  The Rock River at Moline.
* Until Sunday morning.
* At  7:30 PM Sunday the stage was 13.0 feet and rising.
* Flood stage is 12.0 feet.
* Moderate flooding is occurring and Major flooding is forecast.
* Forecast, Rise to 14.2 feet Wednesday. Fall below flood stage 
  Sunday morning.
* Impact, At  14.0 feet, Major Flood Stage. Water affects South Shore
  Drive and North Shore Drive in Moline west of the 27th Street 
  bridge. Water limits access to homes on South Shore Drive east of 
  the I-74 bridge. Water also affects portions of 60th Street south 
  of John Deere Road.

&&

LAT...LON 4148 9061 4152 9032 4148 9027 4144 9043
      4145 9064


$$

ILC073-181724-
/O.EXT.KDVN.FL.W.0039.200518T0204Z-200519T0045Z/
/GENI2.1.ER.200518T0204Z.200518T0600Z.200518T0645Z.NO/
824 PM CDT Sun May 17 2020

...Flood Warning now in effect until Monday morning...

The Flood Warning continues for
  The Green River near Geneseo.
* Until Monday morning.
* At  7:30 PM Sunday the stage was 15.0 feet and rising.
* Flood stage is 15.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Recent activity, the river appears to be near crest now, and may exceed
  flood state this evening, or top out near it.  
* Forecast, Rise above flood stage this evening and continue rising 
  to 15.1 feet Monday morning. The river will fall below flood stage
  Monday morning.
* Impact, At  14.5 feet, Water affects some roads around south 
  Colona.

&&

LAT...LON 4149 9036 4150 8986 4146 8986 4146 9038


$$
900 
WGUS83 KDVN 180312
FLSDVN


Flood Statement
National Weather Service Quad Cities IA/IL
1012 PM CDT Sun May 17 2020


.The Green River at Geneseo is no longer expected to exceed flood stage.

River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC073-180342-
/O.CAN.KDVN.FL.W.0039.000000T0000Z-200519T0045Z/
/GENI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1012 PM CDT Sun May 17 2020

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Green River near Geneseo.
* At  9:30 PM Sunday the stage was 14.9 feet and steady.
* Flood stage is 15.0 feet.
* No flooding is occurring, and no flooding is forecast.
* Forecast, Crested below flood stage at just under 15.0 feet. It will 
  fall to 13.6 feet Tuesday morning.
* Impact, At  14.5 feet, Water affects some roads around south 
  Colona.

&&

LAT...LON 4149 9036 4150 8986 4146 8986 4146 9038


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 17, 12:10 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 17, 12:10 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1210 PM CDT Sun May 17 2020

...HYDROLOGY and 18z AVIATION UPDATE...

.SYNOPSIS...
Issued at 245 AM CDT Sun May 17 2020

06Z surface data has low pressure in the KEST, KSPW AND KAXA
triangle in far northern Iowa. A warm front ran from the low to near
KEOK and then across central Illinois. A cold front ran south from
the low into western Missouri. Dew points south of the warm front
and east of the cold front were in the 60s while 40s and 50s ran
from the Great Lakes into the northern Plains.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 245 AM CDT Sun May 17 2020

Low pressure will slowly move east across the area today bringing
more rain and some thunderstorms. Areal coverage of the rain will be
the greatest during the morning hours as the system moves into
eastern Iowa.

During the afternoon hours there should be a break in the clouds as
areal coverage of precipitation decreases. The break in the clouds
will allow more vigorous thunderstorms to develop east of the
Mississippi. Locally heavy rainfall is expected to occur generally
east of a line from Rockford to Peoria, IL. Such an axis would place
Bureau and Putnam counties at risk for locally heavy rainfall.

If the breaks in the clouds produce enough daytime heating this
afternoon, then a few isolated severe storms may be possible east of
the Mississippi. If this were to occur, the primary risks would be
low end severe hail and winds.

Tonight an upper low will slowly move into the area. Thunderstorms
will move into the Ohio Valley but isolated to scattered showers
will persist through the night.

.LONG TERM...(Monday through Saturday)
ISSUED AT 245 AM CDT Sun May 17 2020

Key Messages:

1. Upper level low has slowed even more and now looks to remain
closer to us through the beginning of the week.

2.  Expect cooler, cloudy and even increased chances for precip the
beginning of the work week.

3. After this, expect a gradual warm up and quiet weather to end the
week and chances for storms to return for the weekend.

Discussion:

As expected, most of the guidance quickly ushered the upper low east
of the area to fast.  Latest guidance has slowed this down
dramatically.  Yesterday morning, guidance had the upper level low
over E MI and W OH before it started to sag south and then
retrograde.  This mornings runs have the upper level low over Lake
Michigan before it sags south and then retrogrades, eventually being
ejected to the east by the next wave associated with the west coast
upper level low.  This deep wave looks to move to the east and open
up the Gulf into the this weekend and next week.  That all said, it
is likely that this upper low will be with us through most of the
week and even longer than is currently forecast.  This upper low
means a few things for us. Cooler temps, cloudy skies and chances
for showers are expected into midweek.

As far as rainfall goes, overall amounts look to be light.  Most
guidance has a tenth to a couple of tenths of rain associated with
the showers underneath the upper low. The GFS has some CAPE with the
showers on Monday. Decided to add schc T to the area.  The area east
of the Mississippi looks the best for thunder. Overall rainfall
amounts look to be negligible.  The main thing will be that it will
be cooler and cloudy for most of the week.

Towards the end of the period, guidance diverges on possible
solutions.  The pattern does look to become more active as chances
of showers and storms return to the area.  While the current
forecast has pops for the weekend this could be overdone and will be
tied to when the upper level low finally moves out of the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1155 AM CDT Sun May 17 2020

Large rain shield has moved east of the river terminals. In it's
wake expecting MVFR cigs with pockets of IFR possible througout
the TAF cycle, as a low pressure system moves from central Iowa
to central Illinois. Some wrap-around showers will also be
possible at times.

&&

.HYDROLOGY...
Issued at 1155 AM CDT Sun May 17 2020

More widespread moderate and heavy rainfall of 1 to 2 inches last
night and this morning in many locations across northern Illinois,
is producing new rises and significant increases in expected crests on
several IL tributaries. The hardest hit seems to be the Rock River
basin, with enhanced run-off producing higher and quicker crests
through mid week. Of biggest impact will be a big jump of over a
foot on the Rock at Moline with it going above the major flood
category and hitting around 15 feet by Wednesday. Joslin has been
adjusted up with a crest just under the 16.5 FT major flood stage by
Wednesday. And the run-off will likley push Como above flood by
Monday morning. On the Green River near Geneseo, although heavy rain
and run-off is affecting that basin as well, there are more factors
to take into account and thus less confidence it will reach the
flood stage early this week. Preliminary thoughts are that it will
crest just under the flood stage by Monday night, but it will still
have to be kept at attention and watch rise trends. Further to the
south, 1 to 2 inches of rain on the already soaked La Moine River
basin in west central Illinois will surge the crest near Colmar to
just under the moderate flood stage on Monday.

On the Mississippi, will have to watch for localized stream/
tributary input as well as back-flow effects from the Rock River at
LD15 in the Quad Cities, but overall any broad rises are expected to
stay below action stage along the entire stretch of the mainstem.
Routing some flow eventually from northern Iowa will bring some
withing banks rises down portions of the Cedar and Iowa Rivers, but
again action stages not expected to be attained. ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Gibbs
AVIATION...McClure
HYDROLOGY...12
Hazardous weather outlook, May 17, 3:33 AM CDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
333 AM CDT Sun May 17 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
333 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected today and will be the most numerous
this afternoon east of the Mississippi.

The Storm Prediction Center has a marginal risk of severe storms
east of a line from Freeport to Peoria, Illinois. If severe storms
develop the most likely time frame would be from mid-afternoon and
into the evening. The primary risk looks to be damaging winds.

The Rock river is experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a slight chance for thunderstorms Monday afternoon.  The
main threat from any thunderstorm would be occasional lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but could be needed east of
the Mississippi this afternoon and evening.

In the hours before

Local storm report, May 17, 8:47 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
847 AM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       3 W MOUNT STERLING      40.62N 92.00W
05/17/2020  M1.20 INCH       VAN BUREN          IA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

12
Local storm report, May 17, 11:05 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1105 AM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HEAVY RAIN       1 W BETTENDORF          41.56N 90.49W
05/17/2020  M1.19 INCH       SCOTT              IA   TRAINED SPOTTER

            24 TOTAL.

&&
Local storm report, May 17, 12:50 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       1 NW DAVENPORT          41.56N 90.62W
05/17/2020  M1.00 INCH       SCOTT              IA   TRAINED SPOTTER

&&
Special weather statement, May 17, 1:20 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
120 PM CDT Sun May 17 2020

ILC155-171830-
Putnam-
120 PM CDT Sun May 17 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PUTNAM COUNTY UNTIL
130 PM CDT...

At 119 PM CDT, a strong thunderstorm was located over McNabb, or 8
miles southeast of Hennepin, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Henry, McNabb, Magnolia and Standard.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4110 8935 4111 8936 4112 8934 4115 8933
      4115 8937 4127 8918 4125 8916 4111 8916
TIME...MOT...LOC 1819Z 224DEG 32KT 4116 8925

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 11:19 AM CDTRiver Flood WarningDVNWhiteside27 hr
May 17, 11:36 AM CDTRiver Flood WarningDVNHancock, McDonough4 days
May 17, 1:20 PM CDTSpecial Weather StatementDVNPutnam10 min

Nearby

River Flood Warnings in Illinois, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.